Two years ago, Buschke and Freymann1 separated from the large number of arsphenamin eruptions a certain group the symptomatology of which seemed to justify a special classification. Other authors shortly afterward reported numerous cases which were based on the same or similar observations. In each of these a lichen planus-like eruption had developed during or after a "course" of arsphenamin treatment, generally on the skin, occasionally on the mucosa. Histologically the picture was not in all cases typical of lichen planus. During the course of treatment in these cases the clinical disturbances occasionally disappeared, although as a rule they remained refractory and frequently became worse if arsphenamin medication was continued. All reporters agree that a lichen planus-like exanthem was provoked by arsphenamin, or that a histologically and clinically genuine lichen planus developed as a response to the administration of arsphenamin. We still lack a satisfactory explanation of the cause
AHLSWEDE E. ARSPHENAMIN ERUPTIONS RESEMBLING LICHEN PLANUS: A NEW CONCEPTION OF THE NATURE OF LICHEN PLANUS AS A CONSTITUTIONAL DISORDER. Arch Derm Syphilol. 1924;9(4):479–481. doi:10.1001/archderm.1924.02360220059006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: